Gretchen Becker wrote a while back about "Lantus Lows." I recently received an e-mail from another patient describing what is to me a classic example of this extremely frightening phenomenon:
There's no way that you can identify definitely that you either did or did not accidentally inject intravenously. The drop of blood might be a clue, but it's not a perfect indicator.
What to do? First, be sure your family is aware that this could recur, and that they are prepared to help you if you crash into a low where you can't bail yourself out.
Second, talk to your physician about possibly splitting your Lantus into two separate doses (so instead of 18 units once daily, you'd give 9 units twice daily). By splitting the doses, you'll get less fluctuation of blood glucose levels in general, and a smaller dose would be injected each time so if an intravenous injection were to occur, it'd be a smaller amount. The drawback of splitting the dose is of course that you'd have twice the opportunity to inject intravenously.
And congratulations on notifying the manufacturer: that's critical to get others to be aware of this problem. Be sure that your physician is aware of the episode you had, and will provide supplemental information to sanofi-aventis when they contact him/her.
Some other comments: The Lantus Prescribing Information (available on-line) discusses the phenomenon in generalities, but doesn't seem to discuss that this can happen from standard injections accidentally getting into the bloodstream; it only says "LANTUS is not intended for intravenous administration. The prolonged duration of activity of insulin glargine is dependent on injection into subcutaneous tissue. Intravenous administration of the usual subcutaneous dose could result in severe hypoglycemia."
I'd advise that anyone with a suspected "Lantus Low" ask their physician or diabetes nurse to contact the manufacturer, sanofi-aventis, and notify their pharmacovigilance department of what happened; alternatively a report can be filed at the FDA's "MedWatch" website. If you were hospitalized, be sure that the hospitalization is mentioned, as a drug side effect that results in hospitalization becomes what's called a "Serious Adverse Event" (SAE), and such events must be reported by the manufacturer promptly to both the FDA and other similar Health Authorities world-wide.
If enough of these reports pile up at the Health Authorities, sanofi-aventis will be forced to change their label so physicians, nurse educators, and patients will be aware that this phenomenon is occurring. I'd suspect the label should be changed so there's a very clear additional sentence in the hypoglycemia section (and in the patient information!) that would read something like this:
BTW, if anyone is thinking I'm anti-Lantus, let me add that I personally use Lantus for treatment of my own diabetes. But I've warned my wife to doublecheck that I don't flake out soon after shooting up!